CSN Login
Members Online: 6

You are here

Chemo and Prescription Interactions

Birder's picture
Birder
Posts: 29
Joined: Oct 2015

Can anyone guide me to a good source of information regarding potential interactions between R-CHOP and my current prescribed medications? Of course I'll be asking my oncologist as well. Thank you!

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3524
Joined: May 2012

Birder,

This link will list each of the five drugs in R-CHOP. You can open each individually. There should be warnings for serious, common interaction issues.  It also lists each drug's common and less-common side effects.

http://chemocare.com/chemotherapy/acronyms/r-chop.aspx

I did five overlapping drugs (r-abvd).  Two are the same as in R-CHOP, and one other (Vinblastine/Vincristine) are very similiar.   The kidneys are often hard-hit by chemo, and liver enzymes frequently go out of wack temporarily (mine did). I had to avoid Tylenol, and statins were discontinued also (cholesterol med).   Many oncologists also recommend discontinuing heavy supplement use or odd nutritional patterns.   As you noted, this is worth mentioning to your doc for a detailed review.

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

When I was doing R-CHOP my oncologist put me on allopurinol to help protect the kidneys. They also went thorugh my list of vitamins & supplements and had me drop a few of them. Until I get an all clear I am not going to restart any of them. I had put together a list with 2 parts. Part one prescriptions and part two vitamins & supplements. Anytime a Dr's office asked me for a list of prescription meds I gave them the complete list. (Usually they made a copy.) I am glad I did because each time something came up about a vitamin or supplements on the list. Also date it because of you end you with 2 different lists the date will help you know whic is most current.

Birder's picture
Birder
Posts: 29
Joined: Oct 2015

my oncologist already told me to discontinue all my vitamins and supplements for the first week after each treatment. I'd already decided I'd talk to him about dropping them altogether until chemo is all over.  

Thanks very much for your info.

Birder's picture
Birder
Posts: 29
Joined: Oct 2015

Crestor is one of my scripts, so ill be sure to check that one with my oncologist. Ill check them all very carefully but your statin comment is a great help. thanks.

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3524
Joined: May 2012

Birder,

I was not instructed to end Lipitor before chemo began, but by the second or third infusion, my liver enzymes were way out of wack, and the oncologist said stopping it for the duration of treatment would be a good idea.  Four more months on chemo would not be long enough to affect the arteries from not taking the statin anyway.

Blood values generally get way out of wack for a lot of people in a lot of areas.  It seems the oncologists basically are unfazed by most of this, and just want to keep pusing forward to finish the treatments and kill the disease. At least unless a value gets dangerous or life-threatening. There is a general recommendation that chemo drug dose be adjusted for each 10% of weight loss, for instance,  but despite losing 15% of my weight, my doc did not lower any of the five drugs.  I ended up with arounnd a 140% lifetime dose of the Adriamycin, for instance, but the doctor said it was more important to keep hitting the disease hard, and thankfully his plan worked very well. And doctors are fully authorized to adjust these doses as they deem necessary.

I have read many posts here from folks who had liver enzyme imbalances, especially AST.    Anemia and dehydration happen a lot also.   White blood cell (WBC) plunges are undoubtedly the most common, though, but is easily treated with a drug named neulasta.  I was scheduled for a neulasta shot two days after each infusion, which is pretty common; most of the folks here mention taking the drug, or others similiar to it. Neulasta is called a "colony stimulator," in that it stimulates the bone marrow to produce more WBCs.  It normally works very well, but can cause bone pain, especially in people with arthritis.   The day after my first infusion I was admitted into the hospital for fever, which of course can be an infection or neutropenia (low WBC count).  My fever ended up being the neutropenia, although it took the hospital three days to figure this out.  Thereafter I got the neulasta shot sooner, which prevented the problem, but the first injection did cause severe back pain (I had broken my back years earlier, and have two collapsed disks also).

My oncologist thereafter cut my neulasta shots to a half dose, but even that kept my WBC count normal, or even a little high.

Virtually all hematologists and medical oncologists are also board certified in internal medicine, so they are experts at following and addressing all of these issues. You will almost certainly have a blood draw a day or two before each infusion, for the doctor to review your situation and verify that you are well enough for the next treatment.

 

.

Anonymous user (not verified)

be sure to ask about herbal teas. I know echinacea lessens the effectiveness of Rituxan. You never really know what is in an herbal tea as they are unregulated. Echinacea is used as a "filler" in many flavors of herbal tea because it is cheap.

 

antioxidant supplements have been proven to accelerate or even cause some forms of cancer. Here is just one article, but there are many such reports from reliable sources. Here is just one. As I say there are many such reports from NCI , NIH and other reliable competent sources. Get your vitamins from your food, not from snake oil.

 

http://www.webmd.com/cancer/news/20140129/could-antioxidants-speed-up-cancer-progression

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

Good point GKH. Before I started chemo I had read somewhere about not drinking herbal teas that had a very specific herb. I figure ther could be more than 1 such herb so I have stopped drinking herbal teas until this is all over. Although I do started drinking my Chai a week or two after teh chemo session and stop about 2 days before the next one starts. 

As to the supplements, don't just stop them. Give a complete list of what you take and give it to your oncologist. For examples, I have taken iron since I was a teen. After menopause I tried stopping but I felt tired. My PCP said my system was so used to the extra iron I needed to keep taking it. When I told my oncologist that she decided it was best that I keep taking it plus the Vit C that helps with asborption of the iron. They are usually in favor of daily vitamins since chemo will affect the appetite and not in a good way. 

Bottom, always work with your drs.

Subscribe to Comments for "Chemo and Prescription Interactions"